SELFCARE FOCUS

A selection of newly published papers on self-care from the worldwide literature

Every week, we will provide a brief summary and a link to the published abstract of newly published papers selected from the worldwide literature as being of particular interest to the SelfCare community.

MANAGING MEDICINAL RISKS IN SELF-MEDICATION.

By: Fainzang S.

Drug Saf. 2014 May;37(5):333-42.

Summary: 40 people were interviewed in order to better understand how the public approaches medicine use. It was determined that people who practice self-medication are conscious of medicine risks and develop strategies to reduce them. Although the strategies may not always be in accord with guidelines, they do borrow from medical logic and values. The author felt that the dichotomies of appropriate use and misuse may not fully describe the outcomes of medicine use.

Abstract.

 

PATIENT CHARACTERISTICS AMONG USERS OF ANALGESIC OVER-THE-COUNTER ASPIRIN IN A DANISH PHARMACY SETTING.

By: Pottegård A, Kviesgaard AK, Hesse U, Moreno SI, Hansen JM.

Int J Clin Pharm. 2014 Aug;36(4):693-6.

Summary: 117 telephone surveys were carried out on patients who bought medicine containing ASA 500 mg (or more) in four Danish community pharmacies. The most common reason for use was headaches (70%) and muscle aches (34%). 18% were using it on a daily basis. 47% had one or more risk factor for experiencing GI bleed. Regarding HCP awareness, 72% had been in contact with their GP within the last year, with 41% of those stating that the GP knew about this medicine use; 6% were actually told by their GP to stop using it (but they hadn’t). The majority of users found paracetamol to be less effective than ASA at these strengths.

Abstract.

 

NEW PROBLEMS ARISING FROM OLD DRUGS: SECOND-GENERATION EFFECTS OF ACETAMINOPHEN.

By: Tiegs G, Karimi K, Brune K, Arck P.

Expert Rev Clin Pharmacol. 2014 Sep;7(5):655-62.

Summary: The authors alert readers to increasing concern for this agent’s use, including maternal exposure leading to risk of asthma in offspring.

Abstract.

DRUG-DRUG INTERACTION BETWEEN NSAIDS AND LOW-DOSEASPIRIN: A FOCUS ON CARDIOVASCULAR AND GI TOXICITY.

By: Nalamachu S, Pergolizzi JV, Raffa RB, Lakkireddy DR, Taylor R Jr.

Expert Opin Drug Saf. 2014 Jul;13(7):903-17.

Summary: Given that some NSAIDs may interfere with the antiplatelet activity of aspirin, these authors review the evidence for drug-drug interactions.

Abstract.

 

PHARMACISTS IN PHARMACOVIGILANCE: CAN INCREASED DIAGNOSTIC OPPORTUNITY IN COMMUNITY SETTINGS TRANSLATE TO BETTER VIGILANCE?

By: Rutter P, Brown D, Howard J, Randall C.

Drug Saf. 2014 Jul;37(7):465-9.

Summary: In this opinion piece, the authors suggest the workforce is poorly prepared to take on some new roles, including management of minor ailments.

Abstract.

 

COPING WITH COMMON GASTROINTESTINAL SYMPTOMS IN THE COMMUNITY: A GLOBAL PERSPECTIVE ON HEARTBURN, CONSTIPATION, BLOATING, AND ABDOMINAL PAIN/DISCOMFORT

By: Hunt R, Quigley E, Abbas Z, Eliakim A, Emmanuel A, Goh KL, Guarner F, Katelaris P, Smout A, Umar M, Whorwell P, Johanson J, Saenz R, Besançon L, Ndjeuda E, Horn J, Hungin P, Jones R, Krabshuis J, LeMair A; Review Team.

J Clin Gastroenterol. 2014 Aug;48(7):567-78.

Summary: This review forwards treatment recommendations for four common GI symptoms and discusses the role of pharmacists for each. Alarm features and situations where self-care is not appropriate are discussed.

Abstract.

Keywords

MENU